Colorado, 2002

High Wind in Colorado, January 28, 2002

January 28, 2002 · NWS PUB · 4 events in 2 counties and zones

4 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 28, 3:30 AM MST, 8 hours 10 minutes earlier.

Area forecast discussion, Jan 28, 3:30 AM MST, 8 hours 10 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE PUEBLO COLORADO
330 AM MST MON JAN 28 2002

...NUMEROUS CONCERNS THIS FORECAST CYCLE INCLUDING HIGH WINDS OVER
THE MTNS TODAY...PLUS POSITION OF ARCTIC BOUNDARY AND ITS IMPACT ON
TEMPERATURES OVER THE EAST TODAY THROUGH TUESDAY...

CURRENTLY...COLD FRONT LOCATED JUST SOUTH OF A KDEN-KLIC-KLAA LINE
WITH RATHER SHARP TEMPERATURE CONTRASTS ACROSS THE AREA. STRONG
SWRLY FLOW KEEPING AREAS NEAR THE MTNS IN THE 40S AND 50S...WHILE
TEENS AND 20S ARE COMMON JUST NORTH OF THE FRONT. HAVENT RECEIVED
ANY HIGH WIND REPORTS THE PAST FEW HOURS...BUT MTN AWOS SITES AT
KMYP AND KVTP STILL GUSTING OVER 40 KTS AS OF 09Z.

TODAY...WILL LET THE HIGH WIND WARNING FOR THE NORTHERN SANGRES
CONTINUE THROUGH MID-MORNING WITH FAVORABLE SWRLY FLOW...AND BOTH
MM5 AND ETA CROSS SECTIONS STILL SHOWING SOME POTENTIAL FOR
MOUNTAIN WAVE INDUCED GUSTS THROUGH ABOUT 17Z. STILL WINDY
REMAINING MTNS...THOUGH FAVORABLE MTN WAVE DYNAMICS BEGIN TO
DIMMINSH DURING THE AFTERNOON. OVER THE PLAINS...BIGGEST QUESTION IS
HOW FAR WEST COLD AIR WILL OOZE. 06Z MESOETA SUGGESTS IT MAY MAKE A
BRIEF RUN UP THE ARKANSAS VALLEY TOWARD KPUB THROUGH 18Z...THEN
RETREAT DURING THE AFTERNOON AND EARLY EVENING. GENERALLY ACCEPTED
THIS SCENARIO...AND ADJUSTED FAR ERN PLAINS MAXES DOWN ANOTHER FEW
CATS AND NUDGED KPUB ZONE DOWN JUST SLIGHTLY. WOULDNT BE TOO
SURPRISED TO SEE A 20+ DEGREE DIFFERENCE IN TEMPS BETWEEN KPUB
AND KLAA TODAY. TRIMMED BACK SNOW TO JUST CHCS FOR THE CENTRAL AND
SWRN MTNS AS DEEPER MOISTURE HOLDS OFF UNTIL AFTER 00Z.

TONIGHT...AFTER MAKING A BRIEF RETREAT IN THE EVENING...APPEARS COLD
AIR WILL SURGE BACK OVER MOST OF THE ERN PLAINS BY SUNRISE TUE
MORNING. AIR MASS STILL VERY SHALLOW AND SOUNDINGS SUGGEST LOWEST
LAYER DOESNT SATURATE UNTIL AFTER 12Z...SO WILL REFRAIN FROM
ADDING ANY PRECIP AT THIS POINT. STRONG SWRLY FLOW CONTINUES OVER THE
MTNS...WITH FAVORABLE OROGRAPHICS FOR SNOW OVER THE ERN SAN JUANS.
STG UPPER LEVEL JET (160 KT AT 300 MB) HAS ME CONCERNED ABOUT HIGH
WIND POTENTIAL FOR THE SANGRES...BUT WITH INCREASED SHEAR AND STABLE
LAYER LIFTING WELL ABOVE MTN TOP...WILL NOT ISSUE A WATCH YET.

TUESDAY...SHALLOW UPSLOPE OVER THE EAST MAY GENERATE SOME LIGHT
PRECIP...CURRENT ZONES LOOK GOOD WITH CHC POPS FOR -SN. RIGHT REAR
QUAD OF UPPER JET STREAK MAY ALSO CONTRIBUTE SOME TO UPWARD
MOTION. STG SWRLY FLOW ALOFT WITH OROGRAPHIC SNOW CONTINUES OVER
THE SAN JUANS AND CENTRAL MTNS...CHANCE FOR -SHSN REMAINING MTNS.
GUIDANCE TEMPS LOOK MUCH TOO WARM...AND WILL CONTINUE TO UNDERCUT.

TUE NIGHT/WED...STG SWRN U.S. UPPER TROUGH FINISHES DIGGING AND
MAKES THE EASTWARD TURN OVER AZ. TREND OF 00Z MODELS IS BACK TOWARD
A SLIGHTLY DEEPER/COLDER/SLOWER SYSTEM...WITH BOTH 500 MB AND 700
MB CIRCULATION CENTERS BRIEFLY CLOSING OFF. STILL A WAYS OFF TO BE
SURE OF EVENTUAL TRACK...BUT PATTERN LOOKS FAVORABLE FOR SNOW OVER
MOST OF THE AREA...ESPECIALLY WEDS. WILL BUMP UP SOME POPS TO
LIKELY IN AND NEAR THE MTNS FOR WED...COULD BE SOME NICE ACCUMS OVER
THE ERN MTNS AND PLAINS IF MODEL SOLUTIONS PAN OUT.

THUR...STG 700 MB COLD ADVECTION BEHIND DEPARTING SYSTEM AND
ANY SNOW COVER SHOULD KEEP TEMPS COLD...THUS LOWERED FCST MAXES MOST
AREAS. MAY NEED A MENTION OF SOME MORNING -SHSN IF SYSTEM IS ANY
SLOWER...BUT WILL HOLD OFF FOR NOW.

FRI-SUN...SLOW WARMING TREND STILL LOOKS REASONABLE AS JET SHIFTS
BACK NORTH OF COLORADO...CURRENT ZONES LOOK FINE.

.PUB...HIGH WIND WARNING THIS MORNING FOR NORTHERN SANGRE DE CRISTO
MOUNTAINS...ZONE 65.

PETERSEN

In the hours before

Special weather statement, Jan 28, 7:10 AM MST, 4 hours 30 minutes before
COZ058>081-281545-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
710 AM MST MON JAN 28 2002

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...HIGH WIND WARNING THIS MORNING OVER THE NORTHERN SANGRE DE
CRISTO MOUNTAINS...

A STRONG UPPER LEVEL JET STREAM WILL CONTINUE ACROSS COLORADO
TODAY...BRINGING HIGH WINDS TO AREAS IN THE SOUTHEASTERN
MOUNTAINS. THE STRONGEST WINDS WILL BE OVER THE NORTHERN SANGRE DE
CRISTO MOUNTAINS...WHERE WEST TO SOUTHWEST WINDS OF 30 TO 50 MPH
ARE EXPECTED...WITH DAMAGING WIND GUSTS IN EXCESS OF 80 MPH LIKELY
ALONG HIGHER ELEVATIONS...AND IN FAVORED CHANNELED TERRAIN AREAS
ALONG THE LOWER EASTERN SLOPES.

ELSEWHERE OVER THE SOUTH CENTRAL AND SOUTHEASTERN MOUNTAINS...
SOUTHWEST WINDS OF 20 TO 40 MPH ARE FORECAST...WITH A FEW GUSTS TO 60
MPH POSSIBLE. OVER THE PLAINS IMMEDIATELY ADJACENT TO THE
MOUNTAINS....OCCASIONAL SOUTHWEST WINDS OF 15 TO 30 MPH ARE
POSSIBLE...MAINLY WEST OF INTERSTATE 25.

IN ADDITION TO THE WINDS...SCATTERED SNOW SHOWERS ARE EXPECTED THIS
AFTERNOON OVER THE MOUNTAINS...WITH THE BEST CHANCE FOR SNOWFALL
OVER THE EASTERN SAN JUANS AND THE SAWATCH RANGE. SNOW WILL BECOME
LIKELY OVERNIGHT IN THE SOUTHWESTERN AND CENTRAL MOUNTAINS...AS
MOISTURE INCREASES. ACCUMULATIONS IN THESE AREAS OF 1 TO 3 INCHES ARE
POSSIBLE BY SUNRISE TUESDAY.

LOOKING FARTHER AHEAD INTO TUESDAY AND WEDNESDAY...COLD AIR WILL
OVERSPREAD MOST OF SOUTHERN COLORADO BY MIDDAY TUESDAY AS A STRONG
COLD FRONT MOVES SOUTH ACROSS THE AREA. AN APPROACHING UPPER LEVEL
STORM SYSTEM WILL ALSO MOVE TOWARD COLORADO...BRINGING AN INCREASED
THREAT OF SNOW TO BOTH THE MOUNTAINS AND PLAINS BEGINNING TUESDAY
EVENING AND CONTINUING INTO WEDNESDAY NIGHT. THE EVENTUAL TRACK OF
THIS UPPER LEVEL SYSTEM WILL DETERMINE HOW MUCH SNOW FALLS ACROSS
SOUTHERN COLORADO...BUT CURRENT COMPUTER MODEL PROJECTIONS INDICATE
ACCUMULATING SNOWFALL IS POSSIBLE ACROSS MUCH OF THE AREA...
ESPECIALLY DURING THE DAY WEDNESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Wet Mountains / E Custer / X Sw Pueblo / X N Huerfano / Part Se Fremont

When
January 28, 11:40 AM MST
Where
Wet Mountains / E Custer / X Sw Pueblo / X N Huerfano / Part Se Fremont forecast zone
Measured
80 kt (92 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.578, -106.085 (the zone’s center; the record gives no point)

Vigorous southwest upper level wind flow contributed to some strong surface winds across southeast Colorado. Some of the higher reported wind gusts included 70 mph at both Rye and 6 miles to the east of Wetmore in Pueblo county...86 mph at La Veta in Huerfano county and a 92 mph wind gust 2 miles to the west of Colorado City in Pueblo county.

High Wind, Wet Mountains / E Custer / X Sw Pueblo / X N Huerfano / Part Se Fremont

When
January 28, 11:50 AM MST
Where
Wet Mountains / E Custer / X Sw Pueblo / X N Huerfano / Part Se Fremont forecast zone
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.578, -106.085 (the zone’s center; the record gives no point)

High Wind, Upper Huerfano River Basin/Walsenburg and Vicinity / Nc to Sc Huerfano

When
January 28, 12:55 PM MST
Where
Upper Huerfano River Basin/Walsenburg and Vicinity / Nc to Sc Huerfano forecast zone
Measured
75 kt (86 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Wet Mountains / E Custer / X Sw Pueblo / X N Huerfano / Part Se Fremont

When
January 28, 2:40 PM MST
Where
Wet Mountains / E Custer / X Sw Pueblo / X N Huerfano / Part Se Fremont forecast zone
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.578, -106.085 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, January 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5279267, 5279269, 5279268, 5279270.